New Mexico, 2005High Wind in New Mexico, March 29, 2005
March 29, 2005 · NWS MAF · 2 events in 2 counties and zones
2 high wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 3:00 AM MST, 9 hours earlier.
Area forecast discussion, Mar 29, 3:00 AM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CST TUE MAR 29 2005
.SHORT TERM...
MID-LEVEL TROUGH AXIS CURRENTLY OVER CENTRAL AZ WILL TRANSLATE EAST
INTO CENTRAL NM BY MIDDAY. SURFACE PRESSURE FALLS OVER EASTERN NM
AND MUCH OF WESTERN TX WILL INCREASE TODAY CAUSING THE SURFACE
PRESSURE GRADIENT TO TIGHTEN THROUGH THE DAY. MID-LEVEL WESTERLY
WINDS WILL ALSO BE ON THE INCREASE...AND WITH EXCELLENT MIXING
ADVERTISED ON POINT FORECAST SOUNDINGS...HIGH WINDS WILL BE A
CONCERN TODAY. THE CURRENT WATCH FOR THE GUADALUPE AND DAVIS/APACHE
MOUNTAINS WILL BE UPGRADED TO A HIGH WIND WARNING. WE WILL RUN THE
HIGH WIND WARNING FOR THE MENTIONED AREAS FOR TODAY AND MOST OF
TONIGHT GIVEN THE MID-LEVEL WIND FIELDS AND PRONOUNCED MOUNTAIN WAVE
SIGNATURE ON MODEL CROSS SECTIONS OVER THE GUADALUPE MOUNTAINS. WE
HAVE ALSO OPTED TO GO WITH A HIGH WIND WARNING FOR THE EDDY COUNTY
PLAINS TODAY. BOTH THE GFS/ETA MOS ARE SHOWING SUSTAINED WINDS OF 40
MPH IN ROUGHLY THE 18Z-21Z TIMEFRAME. CROSS-SECTIONS ALSO SHOW A
PATTERN FAVORABLE FOR STRONG GUSTS OVER THE EDDY COUNTY PLAINS.
WINDS ACROS THE REMAINDER OF THE AREA...EXCEPT TERRELL COUNTY...
SHOULD REACH INTO THE ADVISORY RANGE. WINDS OVER THE PLAINS ARE
EXPECTED TO DECREASE DURING THE EVENING AS A SURFACE-BASED INVERSION
SETS UP. MOUNTAIN WINDS LIKELY TO REMAIN STRONG GIVEN PROGGED
MID-LEVEL WIND FIELDS. OVERALL...THE CURRENT GRIDS WERE IN GOOD
SHAPE...WITH ONLY MINOR CHANGES NECESSARY.
.LONG TERM...
THE HIGH-AMPLITUDE MID/UPPER TROUGH WILL EXIT INTO THE CENTRAL
PLAINS ON WEDNESDAY...TO BE IMMEDIATELY FOLLOWED BY A SECOND LARGE
AMPLITUDE MID/UPPER LEVEL TROUGH DIVING SOUTHEASTWARD ACROSS THE
GREAT BASIN ON WEDNESDAY AND EJECTING EASTWARD INTO THE SOUTHERN
PLAINS ON THURSDAY.
STRONG MID-LEVEL WINDS /80-90KT/...TIGHT SURFACE PRESSURE GRADIENT
AND STRONG DOWNWARD MIXING WILL CREATE ANOTHER GUSTY/WINDY AFTERNOON
AREAWIDE ON WEDNESDAY...WITH WINDS APPROACHING HIGH WIND CRITERIA IN
THE TX/NM MOUNTAINS. IN ADDITION TO WINDS...DEEP LAYER WESTERLY FLOW
AND LOW LEVEL THERMAL RIDGING WILL MAINTAIN VERY DRY CONDITIONS
/MIN RH VALUES 8-13 PERCENT/ ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO ON WEDNESDAY.
TEMPERATURES WILL COOL 12-15F ON THURSDAY AS A COLD FRONT PASSES
SOUTHEASTWARD ACROSS THE FORECAST AREA. MAY SEE A BRIEF PERIOD
OF CLOUDS/LIGHT DRIZZLE AS THIS COLD FRONT PASSES...FOLLOWED BY
GUSTY NORTHERLY WINDS AND STRONG SUBSIDENCE AS POST-FRONTAL COLD
AIR ADVECTION INCREASES. COLD AIR ADVECTION IS EXPECTED TO BE SHORT
LIVED AS A LARGE AMPLITUDE RIDGE BUILDS EASTWARD INTO WEST TEXAS...
ALLOWING TEMPERATURES TO REBOUND QUICKLY TO NEAR/ABOVE SEASONAL
NORMS BY SATURDAY.
&&
.AVIATION...
STRONG WINDS WILL BE A CONCERN AT MANY AREA TERMINALS TODAY. A LOCAL
AIRPORT WEATHER WARNING MAY BE REQUIRED TODAY...PARTICULARLY IN THE
20Z-00Z TIMEFRAME.
&&
.FIRE WEATHER...
RED FLAG WARNING WILL BE IN EFFECT FOR THE LATE MORNING AND
AFTERNOON HOURS WITH LOW RH/S AND GUSTY WEST WINDS. WE WILL LEAVE
TERRELL COUNTY OUT OF THE WARNING AS ONLY A BRIEF PERIOD OF RED FLAG
FIRE WEATHER CONDITIONS IS EXPECTED DURING THE LATE AFTERNOON HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 82 46 79 41 / 0 0 0 0
CARLSBAD NM 79 46 79 44 / 0 0 0 0
DRYDEN TX 86 54 85 52 / 0 0 0 0
FORT STOCKTON TX 85 54 82 50 / 0 0 0 0
GUADALUPE PASS TX 72 44 70 40 / 0 0 0 0
HOBBS NM 78 45 77 42 / 0 0 0 0
MARFA TX 74 39 74 40 / 0 0 0 0
MIDLAND INTL AIRPORT TX 80 46 78 42 / 0 0 0 0
ODESSA TX 79 47 78 43 / 0 0 0 0
WINK TX 83 46 82 47 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY FOR
THE GUADALUPE MOUNTAINS...UNTIL 5 PM MST TUESDAY FOR THE
REMAINDER OF EDDY COUNTY.
RED FLAG WARNING IN EFFECT UNTIL 7 PM MST TUESDAY FOR
EDDY AND LEA COUNTIES.
WIND ADVISORY IN EFFECT UNTIL 5 PM MST TUESDAY FOR
LEA COUNTY.
TX...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CST FOR
THE DAVIS/APACHE MOUNTAINS.
HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY FOR
THE GUADALUPE MOUNTAINS.
RED FLAG WARNING IN EFFECT UNTIL 8 PM CST TUESDAY FOR ALL
ZONES EXCEPT TERRELL COUNTY.
WIND ADVISORY IN EFFECT UNTIL 6 PM CST TUESDAY FOR ALL OF
ZONES EXCEPT TERRELL COUNTY.
&&
06/01Hazardous weather outlook, Mar 29, 3:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CST TUE MAR 29 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300951-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
400 AM CST TUE MAR 29 2005 (300 AM MST TUE MAR 29 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
SEVERE WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS AND
ADJACENT PLAINS OF EDDY COUNTY...AS WELL AS THE DAVIS/APACHE
MOUNTAINS OF TEXAS. SUSTAINED WEST WINDS WILL INCREASE INTO
THE 35 TO 45 MPH RANGE WITH GUSTS NEAR 60 MPH. WIND GUSTS ACROSS
THE GUADALUPE MOUNTAINS MAY APPROACH 80 MPH. ELSEWHERE...WINDY
CONDITIONS ARE EXPECTED WITH SUSTAINED WINDS IN THE 25 TO 35 MPH
RANGE WITH GUSTS NEAR 50 MPH.
LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL LEAD TO EXTREME FIRE
WEATHER CONDITIONS AND MAY RESULT IN RAPID FIRE GROWTH AND SPREAD
FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WINDS WILL CONTINUE INTO EARLY TOMORROW MORNING OVER THE
GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THESE
HIGH WINDS MAY PERSIST THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
High Wind, Eddy County Plains
- When
- March 29, 12:00 PM MST to 4:00 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $20,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A potent storm system moved east over the Southern Plains on the 29th and caused severe non-thunderstorm winds over southeastern New Mexico. Numerous reports of downed power lines and poles were received along with reports of blown down trees. The roof was blown off of a trailer home near Hobbs. Wind gusts to 58 MPH were recorded at both the Carlsbad and Hobbs airports.
High Wind, Central Lea County
- When
- March 29, 12:00 PM MST to 4:00 PM MST
- Where
- Central Lea County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $35,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A potent storm system moved east over the Southern Plains on the 29th and caused severe non-thunderstorm winds over southeastern New Mexico. Numerous reports of downed power lines and poles were received along with reports of blown down trees. The roof was blown off of a trailer home near Hobbs. Wind gusts to 58 MPH were recorded at both the Carlsbad and Hobbs airports.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, March 29, 2005$100,000 · 1 event
- Flood in New York, March 29, 2005$100,000 · 1 event
- Hail in Nebraska, March 29, 2005$19,000 · 1.75 in hail · 16 events
- Flash Flood in Pennsylvania, March 29, 2005$20,000 · 1 event
- Flash Flood in Pennsylvania, March 29, 2005$20,000 · 1 event
- Flood in New York, March 29 to 31, 2005$20,000 · 1 event
- Flash Flood in Pennsylvania, March 29, 2005$20,000 · 1 event
- Flood in New York, March 29 to 31, 2005$20,000 · 1 event
- Flood in Pennsylvania, March 29, 2005$20,000 · 1 event
- Flood in Pennsylvania, March 29 to 30, 2005$20,000 · 1 event
- Flood in Pennsylvania, March 29 to 30, 2005$20,000 · 1 event
- Hail in Kansas, March 29, 20051 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440919, 5440920.